Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2004, 4:03 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 4:03 AM CDT (09:03 UTC)
- Expired
- Jul 5, 2004, 5:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 050903
SVRTOP
KSC003-031-051000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 500 AM CDT
* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GRIDLEY TO 17
MILES SOUTH OF GRIDLEY...OR ALONG A LINE EXTENDING FROM 20 MILES
SOUTHEAST OF EMPORIA TO 28 MILES WEST OF IOLA...MOVING EAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
BURLINGTON
LE ROY
WESTPHALIA
COLONY
KINCAID
THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND WINDS IN
EXCESS OF 60 MPH.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3804 9595 3822 9594 3823 9508 3805 9508
3804 9541
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:22 AM CDT, 41 minutes earlier.
Area forecast discussion, Jul 5, 3:22 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 AM CDT MON JUL 5 2004 .DISCUSSION... CONVECTION WILL LINGER IN THE CWA EARLY THIS MORNING THEN ATMOSPHERE SHOULD STABALIZE BEFORE SURFACE FRONT IN THE AREA ASSISTS NEW ROUND OF CONVECTION THIS AFTERNOON AND TONIGHT. MODELS SWEEP FRONT OFF TO OUR EAST EARLY TUESDAY AND THIS SHOULD BRING AN END TO THE CONVECTIVE ACTIVITY UNTIL ANOTHER DISTURBANCE BRINGS A CHANCE FOR CONVECTION AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES SHOULD REACH THE MID TO UPPER 80S TODAY COOLING A FEW DEGREES TO THE LOWER 80S TUESDAY...AND THE LOWER TO MID 80S WEDNESDAY. TEMPERATURES REBOUND TO THE UPPER 80S TO LOWER 90S THURSDAY THROUGH SUNDAY. DISCUSSION SHORT THIS MORNING DUE TO SEVERE WEATHER WATCHES AND WARNINGS GOING ON. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 4:34 PM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC COUNTIES NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT SUN JUL 4 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-051000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 434 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING OVER NORTHEAST KANSAS...WITH A BETTER CHANCE FOR NORTHCENTRAL AND EASTCENTRAL KANSAS. THUNDERSTORMS MAY BECOME SEVERE THIS EVENING ACROSS PARTS OF NORTHCENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AFTER MIDNIGHT THERE WILL BE CHANCE FOR THUNDERSTORMS FOR ALL OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE UNTIL A COLD FRONT MOVES THROUGH THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 5, 1:57 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 157 AM CDT MON JUL 5 2004 KSZ034-035-037-054-050900- DICKINSON-LYON-MORRIS-OTTAWA- INCLUDING THE CITIES OF...ABILENE AND EMPORIA 157 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 556 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... OTTAWA DICKINSON MORRIS LYON SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE KSZ055-056-058-059-050900- ANDERSON-COFFEY-FRANKLIN-OSAGE- INCLUDING THE CITIES OF...OTTAWA 157 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 556 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... OSAGE FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... OTTAWA
Local storm report, Jul 5, 2:22 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
222 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL NORTONVILLE 39.41N 95.33W
07/05/2004 0.75 INCH JEFFERSON KS TRAINED SPOTTER
&&
DSSpecial weather statement, Jul 5, 2:31 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 231 AM CDT MON JUL 5 2004 KSZ011-012-024-026-040-051200- BROWN-DOUGLAS-JACKSON-JEFFERSON-NEMAHA- INCLUDING THE CITIES OF...HIAWATHA AND LAWRENCE 231 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 558 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... NEMAHA BROWN JACKSON JEFFERSON DOUGLAS SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... LAWRENCE HIAWATHA
Special weather statement, Jul 5, 2:50 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT MON JUL 5 2004 KSZ011-012-024-026-040-050845- BROWN-DOUGLAS-JACKSON-JEFFERSON-NEMAHA- INCLUDING THE CITIES OF...HIAWATHA AND LAWRENCE 250 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 558 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... NEMAHA BROWN JACKSON JEFFERSON DOUGLAS SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... LAWRENCE HIAWATHA
Local storm report, Jul 5, 2:51 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
251 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 5 S JAMESTOWN 39.53N 97.86W
07/04/2004 70 MPH CLOUD KS TRAINED SPOTTER
1150 PM TSTM WND GST 3 W NORWAY 39.70N 97.83W
07/04/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
1156 PM TSTM WND GST 4 W REPUBLIC 39.92N 97.90W
07/04/2004 72 MPH REPUBLIC KS TRAINED SPOTTER
0100 AM TSTM WND GST OLSBURG 39.43N 96.62W
07/05/2004 65 MPH POTTAWATOMIE KS TRAINED SPOTTER
0104 AM HAIL 1 W OLSBURG 39.43N 96.63W
07/05/2004 0.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
0130 AM TSTM WND DMG EMMETT 39.31N 96.06W
07/05/2004 POTTAWATOMIE KS LAW ENFORCEMENT
POWER LINE DOWN
0220 AM HAIL NORTONVILLE 39.41N 95.33W
07/05/2004 0.75 INCH JEFFERSON KS TRAINED SPOTTER
&&
DSSpecial weather statement, Jul 5, 3:28 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 328 AM CDT MON JUL 5 2004 KSZ058-059-051400- ANDERSON-COFFEY- 328 AM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 559 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... BURLINGTON AND GARNETT
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Dickinson, Ottawa | 64 min |
| Jul 4, 11:33 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Jul 4, 11:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 36 min |
| Jul 5, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 35 min |
| Jul 5, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 31 min |
| Jul 5, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 31 min |
| Jul 5, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 49 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.